Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 114, NWS Nashville, TN

March 28, 1997Marion County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 28, 1997, 11:01 PM CST for Marion County, Tennessee. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 28, 1997, 11:01 PM CST (05:01 UTC)
Expired
Mar 28, 1997, 11:45 PM CST
In force
44 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Marion County, TN

What was reported inside it

TimeReportWhereRemark
Mar 28, 11:25 PM CSTHail 1.75Jasper, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 9:45 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
1.1
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 290501 RRA
SVRBNA
TNC115-290545-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1101 PM CST FRI MAR 28 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1145 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST TENNESSEE
 
   ...MARION COUNTY
 
AT 1101 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 5
MILES SOUTHEAST OF WINCHESTER. THE STORM WAS MOVING EAST AT AROUND 40
MPH...AND WILL MOVE TO NEAR SOUTH PITTSBURG BY 1120 PM. YOU SHOULD TAKE
COVER IMMEDIATELY.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLYt DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.
 
TT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 1:04 PM CST, 9 hours 57 minutes earlier.

Area forecast discussion, Mar 28, 1:04 PM CST, 9 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
100 PM CST FRI MAR 28 1997

COLD FRONT PUSHING THROUGH ARKANSAS AT THIS TIME AND SO FAR UNEVENTFUL.
AIR MASS ACROSS MIDDLE TN DESTABILIZING RATHER QUICKLY NOW THAT THE
SUN HAS COME OUT.  EVEN NOTED PRESSURE FALLING RAPIDLY AT BNA LAST OB.
ADAP SHOWING IMPRESSIVE LI`S RUNNING NORTH OUT OF MISSISSIPPI ACROSS
WESTERN AREAS.

UNMODIFIED NOON-TIME BNA SOUNDING SHOWING WEAK CAP IN PLACE JUST BELOW
850 MBS WITH PLENTY OF DRY AIR ALOFT. WET-BULB ZERO WENT FROM 8300 FT
AT 12Z DOWN TO 6000 FT AT 18Z...INDICATIVE OF THE DRIER AIR BEING
ADVECTED INTO OUR AREA.  ON THE OTHER HAND BRN (BULK RICHARDSON NUMBER)
OFF 18Z SOUNDING WAS AT 5 WHILE THE 0-3 KM STORM RELATIVE HELICITY WAS AT
63 M2/S2.

EVEN THOUGH IT MAY APPEAR TOO MUCH DRY AIR IS IN PLACE ALONG WITH WEAK CAP
I AM IMPRESSED WITH JET MAX DIVING THIS AFTERNOON ALONG MISSOURI/ARKANSAS
BORDER. BELIEVE IF DYNAMICS ARE STRONG ENOUGH MOFISTURE WILL FIND ITS WAY
INTO SYSTEM.  SO WOULD NOT RULE THE POSSIBLITY OF AT LEAST ISOLATED SEVERE
TSTMS IN MIDDLE TN LATE AFTERNOON/EVENING.

BNA 52/68/45/65 35    4/0/0/0

BOYD
01

In the hours before

Local storm report, Mar 28, 8:25 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0830 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0759 PM    NORTHERN SECTION          TN   1.00 INCH HAIL
03/28/97   HICKMAN                        QUARTER SIZE HAIL REPORTED
                                          BY AMATEUR RADIO OPERATOR

0759 PM    SOUTHERN SECTION          TN   1.00 INCH HAIL
03/28/97   DICKSON                        QUARTER SIZE HAIL REPORTED
                                          BY AMATEUR RADIO OPERATOR.

806 PM     MT.JULIET                 TN   0.75 INCH HAIL
03/28/97   WILSON                         DIME SIZE HAIL AT NWS
                                          OFFICE.

809 PM     MT. JULIET                TN   1.75 INCH HAIL
03/28/97   WILSON                         GOLF BALL SIZE HAIL REPORTED
                                          BY NWS EMPLOYEE.
END/ORCHANIAN
Local storm report, Mar 28, 8:30 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0830 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0759 PM    NORTHERN SECTION          TN   1.00 INCH HAIL
03/28/97   HICKMAN                        QUARTER SIZE HAIL REPORTED
                                          BY AMATEUR RADIO OPERATOR

0759 PM    SOUTHERN SECTION          TN   1.00 INCH HAIL
03/28/97   DICKSON                        QUARTER SIZE HAIL REPORTED
                                          BY AMATEUR RADIO OPERATOR.

806 PM     MT.JULIET                 TN   0.75 INCH HAIL
03/28/97   WILSON                         DIME SIZE HAIL AT NWS
                                          OFFICE.

809 PM     MT. JULIET                TN   1.75 INCH HAIL
03/28/97   WILSON                         GOLF BALL SIZE HAIL REPORTED
                                          BY NWS EMPLOYEE.
END/ORCHANIAN
Local storm report, Mar 28, 10:15 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1020 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    ST JOSEPH                 TN   0.75 INCH HAIL
03/28/97   LAWRENCE                       DIME SIZE HAIL REPORTED
                                          BY E.M.A. OFFICIAL

0955 PM    LIVINGSTON                TN   TORNADO
03/28/97   OVERTON                        TRAILER OVERTURNED. PEOPLE
                                          TRAPPED INSIDE. REPORT BY
                                          LOCAL LAW ENFORCEMENT.

1005 PM    SILVER PT                 TN   1.75 INCH HAIL
03/28/97   PUTNAM                         GOLF BALL SIZE HAIL REPORTED
                                          BY E.M.A. OFFICE.

1005 PM    BAXTER CROSS ROADS        TN   1.75 INCH HAIL
03/28/97   PUTNAM                         GOLF BALL SIZE HAIL REPORTED
                                          BY E.M.A. OFFICIAL.
END/ORCHANIAN
Local storm report, Mar 28, 10:20 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1020 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    ST JOSEPH                 TN   0.75 INCH HAIL
03/28/97   LAWRENCE                       DIME SIZE HAIL REPORTED
                                          BY E.M.A. OFFICIAL

0955 PM    LIVINGSTON                TN   TORNADO
03/28/97   OVERTON                        TRAILER OVERTURNED. PEOPLE
                                          TRAPPED INSIDE. REPORT BY
                                          LOCAL LAW ENFORCEMENT.

1005 PM    SILVER PT                 TN   1.75 INCH HAIL
03/28/97   PUTNAM                         GOLF BALL SIZE HAIL REPORTED
                                          BY E.M.A. OFFICE.

1005 PM    BAXTER CROSS ROADS        TN   1.75 INCH HAIL
03/28/97   PUTNAM                         GOLF BALL SIZE HAIL REPORTED
                                          BY E.M.A. OFFICIAL.
END/ORCHANIAN
Local storm report, Mar 28, 10:46 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1050 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 PM    KELSO                     TN   0.75 INCH HAIL
03/28/97   LINCOLN                        DIME SIZE HAIL REPORTED
                                          BY SPOTTER.

1038 PM    HUNTLAND                  TN   1.75 INCH HAIL
03/28/97   FRANKLIN                       GOLF BALL SIZE HAIL REPORTED
                                          BY T.E.M.A.

1038 PM    HILLSBORO                 TN   TORNADO
03/28/97   COFFEE                      L   TORNADO SPOTTED NEAR
                                          HILLSBORO. REPORT RELAYED
                                          BY T.E.M.A.

END/ORCHANIAN
Local storm report, Mar 28, 10:50 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1050 PM CST FRI MAR 28 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 PM    KELSO                     TN   0.75 INCH HAIL
03/28/97   LINCOLN                        DIME SIZE HAIL REPORTED
                                          BY SPOTTER.

1038 PM    HUNTLAND                  TN   1.75 INCH HAIL
03/28/97   FRANKLIN                       GOLF BALL SIZE HAIL REPORTED
                                          BY T.E.M.A.

1038 PM    HILLSBORO                 TN   TORNADO
03/28/97   COFFEE                         TORNADO SPOTTED NEAR
                                          HILLSBORO. REPORT RELAYED
                                          BY T.E.M.A.

END/ORCHANIAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 6:00 PM CSTTornado WarningOHXRobertson45 min
Mar 28, 6:16 PM CSTTornado WarningOHXSumner44 min
Mar 28, 6:19 PM CSTSevere Thunderstorm WarningOHXBenton41 min
Mar 28, 6:22 PM CSTTornado WarningOHXDavidson, Wilson38 min
Mar 28, 6:31 PM CSTSevere Thunderstorm WarningOHXHouston, Humphreys44 min
Mar 28, 6:34 PM CSTSevere Thunderstorm WarningOHXDecatur56 min
Mar 28, 6:51 PM CSTSevere Thunderstorm WarningOHXPerry39 min
Mar 28, 6:55 PM CSTTornado WarningOHXDickson, Humphreys50 min
Mar 28, 7:01 PM CSTTornado WarningOHXBenton, Decatur44 min
Mar 28, 7:17 PM CSTSevere Thunderstorm WarningOHXLewis43 min
Mar 28, 7:24 PM CSTSevere Thunderstorm WarningOHXCheatham51 min
Mar 28, 7:31 PM CSTSevere Thunderstorm WarningOHXHickman, Maury44 min
Mar 28, 7:43 PM CSTTornado WarningOHXCheatham, Davidson47 min
Mar 28, 7:54 PM CSTTornado WarningOHXWayne51 min
Mar 28, 8:01 PM CSTSevere Thunderstorm WarningOHXSumner, Wilson44 min
Mar 28, 8:11 PM CSTSevere Thunderstorm WarningOHXWilliamson49 min
Mar 28, 8:25 PM CSTSevere Thunderstorm WarningOHXMacon, Trousdale50 min
Mar 28, 8:31 PM CSTSevere Thunderstorm WarningOHXRutherford44 min
Mar 28, 8:41 PM CSTSevere Thunderstorm WarningOHXLawrence49 min
Mar 28, 8:54 PM CSTSevere Thunderstorm WarningOHXSmith36 min
Mar 28, 9:02 PM CSTSevere Thunderstorm WarningOHXGiles, Marshall43 min
Mar 28, 9:06 PM CSTTornado WarningOHXSmith54 min
Mar 28, 9:12 PM CSTTornado WarningOHXJackson48 min
Mar 28, 9:23 PM CSTSevere Thunderstorm WarningOHXRutherford, Wilson37 min
Mar 28, 9:26 PM CSTTornado WarningOHXDeKalb, Wilson49 min
Mar 28, 9:35 PM CSTTornado WarningOHXGiles, Lawrence40 min
Mar 28, 9:40 PM CSTTornado WarningOHXOverton50 min
Mar 28, 9:44 PM CSTSevere Thunderstorm WarningOHXSumner31 min
Mar 28, 9:48 PM CSTSevere Thunderstorm WarningOHXBedford27 min
Mar 28, 10:05 PM CSTSevere Thunderstorm WarningOHXPutnam40 min
Mar 28, 10:10 PM CSTTornado WarningOHXPutnam50 min
Mar 28, 10:25 PM CSTTornado WarningOHXCoffee, Franklin, Lincoln50 min
Mar 28, 10:37 PM CSTTornado WarningOHXGrundy38 min
Mar 28, 10:55 PM CSTTornado WarningOHXSequatchie65 min
Mar 28, 11:16 PM CSTTornado WarningOHXBledsoe44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.